Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Why Do You Nod Off on Heroin? (Is It Dangerous?)

The National Institute on Drug Abuse (NIDA) publishes that one of the short-term effects of heroin use is a fluctuation between consciousness and semi-consciousness, often referred to as “being on the nod.”

You may seem to fall asleep for 30 seconds to a minute and then wake up again suddenly. You may nod off in weird positions and end up with muscle cramps or a crick in your neck when you come to.

If you are injecting heroin, you may even nod off with the needle still in your arm. Heroin takes effect almost immediately after taking it, especially with intravenous (IV) use.

When you nod off periodically, you are completely out of control of your functions and faculties. This may increase the risk for a possible accident resulting in an injury or putting yourself in a compromising position. Heroin inhibits your mental faculties already, which increases the chances of consequences related to poor choices.

What is Nodding Off?

You can nod off on heroin because it is a central nervous system depressant. This means that it slows down many life-sustaining functions such as blood pressure, heart rate, and breathing.
Body temperature goes down, and levels of dopamine increase, which serves to lower anxiety.

As everything slows down, you become drowsy and can even fall asleep or lose consciousness completely.
Heroin is a sedative drug that can make it hard to stay awake upon taking it. Heroin intoxication can impair thinking and rational decision-making abilities as well as memory functions. Face flushing and a feeling of heaviness in your arms and legs, as well as constricted pupils, are also side effects of heroin use. An illegal opiate, heroin is fast-acting. Injecting, snorting, or smoking it (all are common ways it is abused) can send the drug quickly into the bloodstream for an intense and euphoric high.
A heroin high is also considered to be mellowing. In addition to increasing pleasure, it also makes you drowsy, sluggish, and uncoordinated. Nodding off on heroin can be extremely dangerous as it may be indicative of a bigger problem, such as a possible life-threatening overdose.

Nodding Off and Possible Overdose Risk

When you nod off on heroin, there is a very real risk that you may never wake up again.
The U.S. Centers for Disease Control and Prevention (CDC) publishes that in 2017 alone, more than 15,000 Americans died from a heroin-involved overdose. This is quadruple the number of heroin-related overdoses just seven years prior. NIDA further warns that every day in the United States, around 115 people die from an opioid-related overdose.
Heroin can quickly overload the system. While going on the nod is a common side effect, an inability to stay awake and loss of consciousness can also be signs of an overdose that can lead to coma, brain damage, or death.
Other signs of a heroin overdose include:

  • Shallow breathing and respiration issues
  • Dilated pupils
  • Tremors or convulsions
  • Cold and clammy skin
  • A bluish tint to the lips, nails, and skin

Ready to get Help?

We’re here 24/7. Pick up the phone.

Heroin use can also cause nausea and vomiting, itching, mental confusion, delayed reflexes, and uncoordinated movements. 
A heroin high, and the feelings of happiness related to heroin use, typically wear off relatively quickly, within a half-hour to an hour or so, depending on how the drug was taken. Mental impairment and sleep dysfunctions can last for a few hours. Since heroin is classified as a Schedule I Controlled Substance by the U.S. Drug Enforcement Administration (DEA), there is no regulation on the drug. It can be nearly impossible to know exactly how pure it is and what may have been used to cut it.

Various additives are often used to stretch heroin, and these can vary from batch to batch. This means that a heroin high can be very unpredictable, and it is hard to determine how much a dose of heroin is going to impact you. You may take the same amount as the time before and suffer a more intense reaction due to a higher potency level or the potential of heroin being laced with an even more powerful opioid like fentanyl.

Older man nodding off at the wheel

Escalating Use

Heroin use quickly leads to a tolerance for the drug. You will need to take higher doses more frequently to keep feeling the same intensity of the high. Increasing the dosage also raises the risk for overdose.

It can be very hard to regulate how much heroin is too much. What may seem like nodding off can lead to coma and death.  A heroin overdose can be reversed with the quick administration of the opioid antagonist drug naloxone (Narcan). This drug can kick heroin off the opioid receptors it binds to in the brain.

A heroin overdose is extremely serious and requires immediate medical intervention. If someone nods off on heroin and doesn’t wake up right away, seems to be struggling to breathe, or experiencing any of the other signs of an overdose, seek help right away.

Sources

(June 2018). What is Heroin? National Institute on Drug Abuse. Retrieved January 2019 from https://www.drugabuse.gov/publications/drugfacts/heroin

(December 2018). Today's Heroin Epidemic. Centers for Disease Control and Prevention. Retrieved January 2019 from https://www.cdc.gov/drugoverdose/opioids/heroin.html

March 2018). Opioid Overdose Crisis. National Institute on Drug Abuse. Retrieved January 2019 from https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis

Drug Scheduling. Drug Enforcement Administration. Retrieved January 2019 from https://www.dea.gov/drug-scheduling

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.